Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 168, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 30, 2018, 5:25 PM MDT for 5 counties in Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2018, 5:25 PM MDT (23:25 UTC)
- Expired
- Jun 30, 2018, 6:15 PM MDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Arthur County, NE, Grant County, NE, Keith County, NE, McPherson County, NE, Perkins County, NE
The radar
The North Platte radar (KLNX), 106 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 5:40 PM MDT | TSTM WND GST 60 | 3 S Arthur, NE | ESTIMATED BASED OFF SWAYING OF THE TREES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 2:26 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 621 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
978
WUUS53 KLBF 302325
SVRLBF
NEC005-075-101-117-135-010015-
/O.NEW.KLBF.SV.W.0168.180630T2325Z-180701T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
625 PM CDT SAT JUN 30 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Arthur County in west central Nebraska...
Northern Perkins County in southwestern Nebraska...
Southern Grant County in west central Nebraska...
Keith County in southwestern Nebraska...
Western McPherson County in west central Nebraska...
* Until 715 PM CDT/615 PM MDT/.
* At 625 PM CDT/525 PM MDT/, severe thunderstorms were located along
a line extending from 9 miles south of Ashby to 12 miles north of
Lemoyne to near Big Springs, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ogallala, Arthur, Paxton, Brule, Keystone, Kingsley Dam, Sarben,
Lemoyne, Roscoe, Swede Lake, Flatts, Megeath, Cogill Lake, Green
Lake, Bucktail Lake, Three Mile Lake, Eagle Gulch Campground,
Haythorn Lake, Lena and Sand Puddin Lake.
This includes the following highways...
Highway 61 between mile markers 78 and 148.
Highway 92 between mile markers 124 and 185.
Interstate 80 in Nebraska between mile markers 109 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4147 10191 4198 10206 4179 10142 4174 10142
4174 10133 4137 10127 4099 10126 4098 10205
4104 10205
TIME...MOT...LOC 2325Z 297DEG 38KT 4190 10201 4146 10188 4111 10212
HAIL...0.75IN
WIND...60MPH
$$
Gomez1 follow-up statement
184
WWUS53 KLBF 302342
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
642 PM CDT SAT JUN 30 2018
NEC005-075-101-117-135-010015-
/O.CON.KLBF.SV.W.0168.000000T0000Z-180701T0015Z/
Arthur NE-Perkins NE-Grant NE-Keith NE-McPherson NE-
642 PM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR ARTHUR...NORTHERN PERKINS...SOUTHERN GRANT...
KEITH AND WESTERN MCPHERSON COUNTIES...
At 642 PM CDT/542 PM MDT/, severe thunderstorms were located along a
line extending from 11 miles south of Hyannis to 10 miles south of
Arthur to near Brule, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Public.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ogallala, Arthur, Paxton, Brule, Keystone, Kingsley Dam, Sarben,
Lemoyne, Roscoe, Swede Lake, Flatts, Megeath, Cogill Lake, Green
Lake, Bucktail Lake, Three Mile Lake, Haythorn Lake, Lena, Sand
Puddin Lake and Nevens.
This includes the following highways...
Highway 61 between mile markers 78 and 148.
Highway 92 between mile markers 127 and 185.
Interstate 80 in Nebraska between mile markers 110 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4146 10182 4195 10198 4179 10142 4174 10142
4174 10133 4137 10127 4099 10126 4098 10205
4104 10205
TIME...MOT...LOC 2342Z 287DEG 36KT 4183 10180 4143 10162 4111 10184
HAIL...0.75IN
WIND...60MPH
$$
GomezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:09 PM MDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jun 30, 2:09 PM MDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service North Platte NE 309 PM CDT Sat Jun 30 2018 .SYNOPSIS... Issued at 307 PM CDT Sat Jun 30 2018 Strong PV anomaly noted on GOES-E water vapor imagery moving into southwest WY. A relatively small area of convection located in western WY currently but ltg increasing. UA data indicating 40m height falls across the High Plains and it has made steady progress through the night heading toward the area. Weaker PV anomaly helpled to generate an MCS across north central into northeast NE overnight and residual development still occurring on left over outflow boundaries. Upper high remains in place across the Ohio River valley into the mid Atlantic region. Low clouds remain or are redevloping across much of western and north central NE keeping temps cool for this time of year. && .SHORT TERM...(This evening through Sunday) Issued at 307 PM CDT Sat Jun 30 2018 Timing and extent of convective development will be the main forecast challenge for the next few hours. However, most individual CAMs as well as ensembles thereof paint a fairly consistent picture this evening and overnight. With the upper level trough moving across the northern Plains overnight, strong forcing for thunderstorms will exist as the potent upper PV anomaly rotates through. This upper forcing will increase convergence first along a stalled frontal boundary across southern NE and northern KS. With decent deep layer shear in place there could be supercells that develop initially along the front. However development in this area will struggle with dry air entrainment initially and this could result in isolated coverage until better forcing arrives later. Further west, expect a larger convective complex to develop this afternoon and pose a damaging wind threat this evening as it propagates through the state. Plenty of moisture is in place with near 3km warm cloud depth and close to 1.5 inch PW on the morning sounding. This will mean there will be a heavy rain threat though would expect, presuming a large MCS development, that it should propagate at a decent clip. Still localized flooding would be a concern. .LONG TERM...(Sunday night through Saturday) Issued at 307 PM CDT Sat Jun 30 2018 The upper pattern Sunday night through the week will be characterized by a retreating of the main jet stream northward briefly followed by another upper trough moving into the PacNW by Tuesday which translates the upper flow to southwesterly over the High Plains through mid week. Beyond this time frame, a very strong upper high pressure region retrogrades westward and settles over the central Plains by the end of the week. Sensible weather through the first part of the week will be driven by a return southerly low level flow setting up during the first par tof the week as the upper trough moves into the PacNW. While weak upper PV anomalies move northeast through the central rockies in the southwesterly flow that develops, precip chances across westenr and north central NE will be limted as terrain features typically plap more of a role in thunderstorm initiation in this setup, though if storms get organized enough may push into the area. By wednesday a cold front will begin a push across the northern Plains, however the southern edge will have trouble budging the building high pressure system aloft, with heights of 600dm advertised on several model sources. The result will be a stalled frontal boundary in the region, however models differ significantly on whether this front will remain enough of a feature for thundersorm development by late in the week. So although there are instances of thunderstorm chances in the forecast at times through the week, confidence in any one scenario in this regime is fairly low at this time. In addition, as temperatures aloft warm and forcing remains fairly weak, larger organized convective systems will be hard to come by. Despite the rather strong high pressure aloft building into the region by week's end, high temps around or slightly above average will prevail. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1232 PM CDT Sat Jun 30 2018 Thunderstorms are expected to develop this afternoon and evening across western and north central Nebraska. Some of these storms will be strong to severe with damaging wind in excess of 70 mph and large hail possible. Winds will shift from the east northeast to the northwest this evening. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Stoppkotte SHORT TERM...Stoppkotte LONG TERM...Stoppkotte AVIATION...Gomez
Hazardous weather outlook, Jun 30, 2:05 PM MDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 305 PM CDT Sat Jun 30 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-012015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 305 PM CDT Sat Jun 30 2018 /205 PM MDT Sat Jun 30 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. There is an enhanced risk for severe thunderstorms this afternoon and tonight east of a line from Burwell to Arnold to Hays Center. Outside of this area, there is a slight risk for severe thunderstorms also, mainly along and south of Highway 2, covering much of western and north central Nebraska. The main severe weather threat will be from large hail and damaging winds in excess of 70 MPH. In addition an isolated tornado or two is possible. A couple areas of thunderstorm development are possible this afternoon, the first along a stalled frontal boundary located in southern Nebraska. In this area, all types of severe weather will be possible including isolated tornadoes and damaging wind gusts in excess of 70 MPH, and large hail. Development in this area is expected to be more isolated however. The second area of concern will be storms developing across the Panhandle of Nebraska, generally along and south of Highway 2, and moving east across the area from late afternoon through the evening hours. These storms are expected to become more numerous and will have the potential to produce more widespread damaging wind gusts and large hail to the size of golf balls or larger. Also, heavy rain will be possible with any of the storms and will include the possibility of localized flooding. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A few strong to briefly severe thunderstorms are possible late Monday afternoon and evening. The area of concern generally covers most of western and north central Nebraska. The severe weather hazards are large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter reports with wind speed information and hail size reports will likely be needed across much of western and north central Nebraska late this afternoon and tonight...with activation possible across portions of southwest Nebraska near the frontal boundary. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte JWS
In the hours before
Special weather statement, Jun 30, 2:57 PM MDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
357 PM CDT SAT JUN 30 2018
NEZ071-302130-
Frontier NE-
357 PM CDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRONTIER COUNTY
UNTIL 430 PM CDT...
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Eustis, or 23 miles east of Curtis, moving northeast
at 10 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Orafino.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Nebraska.
LAT...LON 4052 10028 4063 9999 4061 9998 4047 9998
4043 10004 4044 10009 4041 10009 4039 10012
TIME...MOT...LOC 2056Z 234DEG 62KT 4053 10008
GomezSpecial weather statement, Jun 30, 4:28 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service North Platte NE
428 PM MDT SAT JUN 30 2018
NEZ004-022-302315-
Sheridan NE-Garden NE-
428 PM MDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARDEN AND SOUTH
CENTRAL SHERIDAN COUNTIES UNTIL 515 PM MDT...
At 427 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Alliance Airport to 6 miles
northwest of Lisco. Movement was east at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Crescent Lake National Wildlife Refuge, Richardson Lake, Miles Lake,
Mumper, Patterson Lake, Dogtown Flats, Herman Lake and Tralnor Lake.
This includes Highway 2 between mile markers 112 and 113.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4199 10268 4206 10237 4156 10227 4152 10264
4174 10264 4175 10267 4177 10268
TIME...MOT...LOC 2227Z 257DEG 25KT 4190 10274 4157 10270
GomezSpecial weather statement, Jun 30, 5:14 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
514 PM MDT SAT JUN 30 2018
NEZ022-023-035-056-057-010000-
Deuel NE-Grant NE-Arthur NE-Garden NE-Keith NE-
514 PM MDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...GRANT...NORTHWESTERN
KEITH...EASTERN GARDEN AND NORTHEASTERN DEUEL COUNTIES UNTIL 600 PM
MDT...
At 513 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southwest of Ashby to 17 miles east of
Oshkosh to near Lewellen. Movement was northeast at 45 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Arthur, Hyannis, Lemoyne, Duluth, Swede Lake, Cogill Lake, Green
Lake, Bucktail Lake, Bourquim Hill, Three Mile Lake, Pratt Lake,
Eagle Gulch Campground, Ruthon, Haythorn Lake, Clear Creek State
Wildlife Management Area, Lena, Sand Puddin Lake, McKeag, Otter Creek
Campground and Calora.
This includes the following highways...
Highway 2 between mile markers 143 and 155.
Highway 61 between mile markers 103 and 161.
Highway 92 between mile markers 115 and 133, and between mile
markers 165 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of, southwestern and west central Nebraska.
LAT...LON 4209 10163 4179 10143 4140 10142 4113 10216
4144 10211 4187 10215
TIME...MOT...LOC 2313Z 241DEG 61KT 4183 10210 4150 10203 4128 10207
JWSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:41 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 49 min |
| Jun 29, 8:06 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 24 min |
| Jun 29, 8:25 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 33 min |
| Jun 29, 8:27 PM MDT | Special Weather Statement | LBF | Sheridan | 33 min |
| Jun 29, 8:31 PM MDT | Special Weather Statement | LBF | Sheridan | 29 min |
| Jun 29, 8:49 PM MDT | Special Weather Statement | LBF | Sheridan | 26 min |
| Jun 29, 9:42 PM MDT | Special Weather Statement | LBF | Cherry | 33 min |
| Jun 29, 10:35 PM MDT | Special Weather Statement | LBF | Arthur | 40 min |
| Jun 29, 10:48 PM MDT | Special Weather Statement | LBF | Blaine, Hooker, Loup, Thomas | 27 min |
| Jun 29, 11:17 PM MDT | Special Weather Statement | LBF | Arthur, Blaine, Garden, Grant, Hooker, Loup and 2 more | 43 min |
| Jun 29, 11:56 PM MDT | Special Weather Statement | LBF | Arthur, Blaine, Garden, Garfield, Grant, Hooker and 2 more | 49 min |
| Jun 30, 12:26 AM MDT | Special Weather Statement | LBF | Wheeler | 49 min |
| Jun 30, 12:40 AM MDT | Special Weather Statement | LBF | Blaine | 50 min |
| Jun 30, 12:42 AM MDT | Special Weather Statement | LBF | Grant | 48 min |
| Jun 30, 12:50 AM MDT | Severe Thunderstorm Warning | LBF | Holt | 40 min |
| Jun 30, 1:27 AM MDT | Special Weather Statement | LBF | Grant | 48 min |
| Jun 30, 2:08 AM MDT | Special Weather Statement | LBF | Hooker | 37 min |
| Jun 30, 2:46 AM MDT | Special Weather Statement | LBF | Frontier, Hayes | 44 min |
| Jun 30, 3:23 AM MDT | Special Weather Statement | LBF | Keith | 22 min |
| Jun 30, 3:28 AM MDT | Special Weather Statement | LBF | Cherry | 47 min |
| Jun 30, 3:31 AM MDT | Special Weather Statement | LBF | Frontier | 44 min |
| Jun 30, 3:47 AM MDT | Special Weather Statement | LBF | Arthur, Grant | 43 min |
| Jun 30, 3:50 AM MDT | Special Weather Statement | LBF | Keith | 40 min |
| Jun 30, 4:31 AM MDT | Special Weather Statement | LBF | McPherson | 44 min |
| Jun 30, 5:11 AM MDT | Special Weather Statement | LBF | McPherson | 49 min |
| Jun 30, 2:57 PM MDT | Special Weather Statement | LBF | Frontier | 33 min |
| Jun 30, 4:28 PM MDT | Special Weather Statement | LBF | Garden | 47 min |
| Jun 30, 4:34 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden | 41 min |
| Jun 30, 5:14 PM MDT | Special Weather Statement | LBF | Arthur, Grant | 46 min |
| Jun 30, 5:57 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant, Hooker, Keith, Lincoln, Logan and 2 more | 48 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.